Michigan, 2013

Damaging Wind in Michigan, July 27, 2013

July 27, 2013 · NWS GRR · 1 event in 1 county or zone

Damaging wind gusts occurred due to an isolated severe thunderstorm that impacted portions of Jackson county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

Damaging wind gusts occurred due to an isolated severe thunderstorm that impacted portions of Jackson county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jul 27, 2:22 PM EST, 56 minutes earlier.

Area forecast discussion, Jul 27, 2:22 PM EST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
322 PM EDT SAT JUL 27 2013

LATEST UPDATE...
SYNOPSIS/SHORT TERM/LONG TERM/HYDRO/MARINE

.SYNOPSIS...
ISSUED AT 304 PM EDT SAT JUL 27 2013

A SLOW MOVING LOW PRESSURE SYSTEM WILL REMAIN OVER THE GREAT LAKES
REGION THROUGH MONDAY. THIS SYSTEM WILL LEAD TO MOSTLY
CLOUDY...COOL AND UNSETTLED WEATHER. HIGH PRESSURE WILL MAKE ITS
WAY INTO THE AREA BY TUESDAY LEADING TO A WARMING TREND.

&&

.SHORT TERM...(THIS EVENING THROUGH MONDAY NIGHT)
ISSUED AT 304 PM EDT SAT JUL 27 2013

THE MAIN CHALLENGE IN THE SHORT TERM DEALS WITH THE TIMING AND
AMOUNT OF ANY RAIN. OVERALL I FEEL THAT MODELS ARE NOT SHOWING
ENOUGH RAIN GIVEN THE RELATIVELY WARM LAKE...AMOUNT OF COLD AIR
ADVECTING IN...AND FAVORABLE LOW LEVEL WIND CONVERGENCE NEAR THE
LAKESHORE IN THE SHORT TERM. SHOULD BE SOME LOCATIONS SEEING OVER AN
INCH OF RAIN...PROBABLY VAN BUREN INTO ALLEGAN COUNTIES BY THE END
OF THE EVENT.

FOR TONIGHT THE RADAR AND MODEL TRENDS SHOW
LITTLE SUPPORT FOR STEADY RAIN THROUGH ABOUT 06Z...BUT AFTER THAT
THE DGZ MOISTENS UP. THAT COMBINED WITH LAKE ADDED MOISTURE WILL
SUPPORT MOST LOCATIONS SEEING RAIN BY DAYBREAK. POPS WILL FEATURE
LIKELY OR BETTER VALUES.

THE AIRMASS WILL BE PLENTY COLD ENOUGH FOR LAKE EFFECT SUNDAY.
WITH GENERAL WESTERLY FLOW AND THE UPPER LOW OVERHEAD...MOST
LOCATION WILL BE SEEING SHOWERS FROM TIME TO TIME. BEST LOW LEVEL
CONVERGENCE IS OVER THE WESTERN HALF OF THE CWA. WEAK INSTABILITY
SHOWS UP SO A RISK FOR THUNDER EXISTS.

ANOTHER BATCH OF DEEPER MOISTURE WRAPS AROUND THE UPPER LOW BEFORE
IT DEPARTS MONDAY. SHOULD BE A WET NIGHT...ESPECIALLY CLOSER TO
THE LAKESHORE. POPS WERE ADJUSTED UP AS RESULT.

DAYTIME TEMPERATURES WILL BE WELL BELOW NORMAL INTO MONDAY.

.LONG TERM...(TUESDAY THROUGH SATURDAY)
ISSUED AT 304 PM EDT SAT JUL 27 2013

TEMPERATURES WILL MODERATE BACK TO NEAR NORMAL FOR THE MIDDLE
PORTION OF THE WEEK WITH FAIR WX ANTICIPATED TUESDAY. A WEAK LOW
PRESSURE SYSTEM WILL BRING POTENTIAL FOR SCATTERED SHOWERS AND
TSTORMS WEDNESDAY THROUGH WEDNESDAY NIGHT AND SOME MEDIUM RANGE
GUIDANCE TRENDS INCLUDING THE ECMWF SUGGEST THAT SOME OF THIS
ACTIVITY MAY LINGER INTO EARLY THURSDAY.

FAIR WX SHOULD BRIEFLY RETURN LATE THURSDAY THROUGH FRIDAY BEFORE
ANOTHER LOW PRESSURE SYSTEM OVER THE LOWER GREAT LAKES AND OHIO
VALLEY REGIONS BRINGS POTENTIAL FOR MORE SHOWERS AND STORMS FRIDAY
NIGHT AND SATURDAY. TEMPERATURES LATE IN THE WEEK THROUGH THE
WEEKEND SHOULD AVERAGE FAIRLY CLOSE TO NORMAL.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY)
ISSUED AT 1250 PM EDT SAT JUL 27 2013

MVFR/VFR CONDITIONS ARE ANTICIPATED THIS AFTERNOON WITH A CHANCE OF
THUNDERSTORMS THROUGH MID AFTERNOON AT OUR EASTERNMOST TERMINALS
(KLAN AND KJXN). WNW WINDS MAY GUST TO NEAR 20 KTS AT TIMES THIS
AFTN AND EARLY EVENING.

VFR/MVFR CONDITIONS ARE ANTICIPATED OVERNIGHT THROUGH 18Z SUNDAY
WITH SCATTERED SHOWERS THAT WILL BE MOST PREVALENT AT OUR WESTERN
TERMINALS OVERNIGHT. THEY WILL GRADUALLY ADVANCE FURTHER EAST TO
AFFECT ALL TERMINALS ON SUNDAY WITH PRIMARILY MVFR CONDITIONS
ANTICIPATED AT ALL THE TERMINALS SUNDAY.

&&

.MARINE...
ISSUED AT 304 PM EDT SAT JUL 27 2013

WINDS AND WAVES WILL LARGELY REMAIN HAZARDOUS INTO MONDAY. THEY
MAY DROP OFF UNDER CRITERIA TONIGHT...BUT BY DAYBREAK THEY WILL BE
BUILDING AGAIN. KEPT THE WATERSPOUT THREAT GOING GIVEN NO CHANGE
TO THE FORECASTED PARAMETERS.

&&

.HYDROLOGY...
ISSUED AT 304 PM EDT SAT JUL 27 2013

MODELS ARE LIKELY WAY UNDER QPF WITH THIS EVENT. LEANED TOWARD THE
NAM SOLUTION WITH THIS ONE...SHOWING HIGHEST AMOUNTS OVER THE
LOWER KALAMAZOO AND BLACK RIVER BASINS.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...BEACH HAZARDS STATEMENT THROUGH MONDAY MORNING FOR MIZ037-043-
     050-056-064-071.

LM...SMALL CRAFT ADVISORY UNTIL NOON EDT MONDAY FOR LMZ844>849.

&&

SYNOPSIS...MJS
SHORT TERM...MJS
LONG TERM...LAURENS
AVIATION...LAURENS
HYDROLOGY...MJS
MARINE...MJS
Hazardous weather outlook, Jul 27, 11:20 AM EST, 3 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1220 PM EDT SAT JUL 27 2013

MIZ037>040-043>046-050>052-056>059-064>067-071>074-280915-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
1220 PM EDT SAT JUL 27 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE MAINLY THROUGH MID
AFTERNOON.  LARGE HAIL AND DAMAGING WINDS WOULD BE THE MAIN RISK.
THE MAIN THREAT AREA IS EAST OF THE REGION FROM ALMA TO CHARLOTTE.
STORMS WILL MOVE NORTHEAST AROUND 30 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED NON SEVERE STORMS ARE EXPECTED SUNDAY. ADDITIONAL
THUNDERSTORMS ARE POSSIBLE WEDNESDAY INTO THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ844>849-280915-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
1220 PM EDT SAT JUL 27 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A HIGH SWIM HAZARD RISK IS EXPECTED THROUGH TONIGHT FOR OUR ENTIRE
LAKE SHORE.

WINDS AND WAVES WILL BE HAZARDOUS TO SMALL CRAFT THROUGH TONIGHT.
WATER SPOUTS ARE POSSIBLE THROUGH TONIGHT AS ARE SCATTERED
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A HIGH SWIM HAZARD RISK IS EXPECTED FROM INTO MONDAY FOR OUR
ENTIRE LAKE SHORE. WINDS AND WAVES WILL BE HAZARDOUS TO SMALL
CRAFT THROUGH MONDAY. WATER SPOUTS ARE POSSIBLE INTO MONDAY.
SCATTERED THUNDERSTORMS ARE POSSIBLE SUNDAY...THEN AGAIN
WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

WDM

In the hours before

Special weather statement, Jul 27, 11:02 AM EST, 4 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1202 PM EDT SAT JUL 27 2013

MIZ058-065-066-271700-
BARRY-EATON-IONIA-
1202 PM EDT SAT JUL 27 2013

...SIGNIFICANT WEATHER ADVISORY...

AT 1154 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR WOODLAND...MOVING NORTHEAST AT 20 MPH.

PEA SIZE HAIL...OCCASIONAL CLOUD TO GROUND LIGHTNING...ARE POSSIBLE
WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  PORTLAND...           SUNFIELD...           BERLIN CENTER...
  MULLIKEN...           MUIR...               LYONS...
  PEWAMO...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

&&

LAT...LON 4311 8484 4277 8484 4268 8520 4279 8529
TIME...MOT...LOC 1602Z 230DEG 19KT 4279 8511

MJS
Special weather statement, Jul 27, 11:32 AM EST, 3 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1232 PM EDT SAT JUL 27 2013

MIZ052-058-059-066-067-271800-
CLINTON-EATON-GRATIOT-INGHAM-IONIA-
1232 PM EDT SAT JUL 27 2013

...SIGNIFICANT WEATHER ADVISORY...

AT 1227 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM LYONS TO MULLIKEN TO
OLIVET...MOVING EAST AT 30 MPH.

ONE HALF INCH DIAMETER HAIL...WIND GUSTS GREATER THAN 40 MPH...
OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE
POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
  LANSING...            ST. JOHNS...          GRAND LEDGE...
  EATON RAPIDS...       DEWITT...             LESLIE...
  MASON...              WILLIAMSTON...        ELSIE...
  STOCKBRIDGE...        WEBBERVILLE...        BROOKFIELD...
  POTTERVILLE...        EAGLE...              PEWAMO...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

&&

LAT...LON 4242 8499 4267 8492 4300 8514 4306 8484
      4312 8483 4312 8457 4316 8436 4278 8436
      4277 8415 4243 8414
TIME...MOT...LOC 1632Z 254DEG 26KT 4295 8495 4270 8479
          4245 8487

MJS
Special weather statement, Jul 27, 1:01 PM EST, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
201 PM EDT SAT JUL 27 2013

MIZ074-271830-
JACKSON-
201 PM EDT SAT JUL 27 2013

...SIGNIFICANT WEATHER ADVISORY...

AT 154 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR NAPOLEON...MOVING NORTHEAST AT 25 MPH.

ONE HALF INCH DIAMETER HAIL...WIND GUSTS GREATER THAN 40 MPH...
OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE
POSSIBLE WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

&&

LAT...LON 4207 8414 4207 8422 4215 8429 4216 8427
      4223 8413 4207 8413
TIME...MOT...LOC 1801Z 239DEG 23KT 4212 8411

MJS
Special weather statement, Jul 27, 3:12 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
412 PM EDT SAT JUL 27 2013

MIZ074-272115-
JACKSON-
412 PM EDT SAT JUL 27 2013

...SIGNIFICANT WEATHER ADVISORY...

AT 408 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR BROOKLYN...MOVING EAST AT 30 MPH.

PENNY SIZE HAIL...WIND GUSTS GREATER THAN 40 MPH...OCCASIONAL CLOUD
TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.

* THE THUNDERSTORM WILL BE NEAR...
  BROOKLYN BY 415 PM EDT...
  GRASS LAKE BY 420 PM EDT...
  NAPOLEON BY 415 PM EDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

&&

LAT...LON 4207 8414 4207 8434 4220 8444 4235 8413
      4207 8413
TIME...MOT...LOC 2013Z 250DEG 25KT 4214 8424

LAURENS

The radar

The Detroit radar (KDTX), 88 km away, was scanning. The volume nearest the first event began at 20:17 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jackson

When
July 27, 3:18 PM EST to 3:21 PM EST
Where
Jackson County, 1.38 mi S of Napoleon
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
42.150, -84.250

A couple of trees were blown down by an isolated severe thunderstorm.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2013Every state in 2013This day in weather historyWarnings in Michigan, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 467915.